Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 19, 2021Bingham County, Power County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 19, 2021, 1:25 PM MDT for Bingham County, Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 1:25 PM MDT (19:25 UTC)
Expired
Aug 19, 2021, 4:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 44 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS85 KPIH 191925
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
125 PM MDT Thu Aug 19 2021

IDZ051-052-054-055-057>059-062-192215-
Eastern Magic Valley-Franklin/Eastern Oneida Region-Arco/Mud Lake
Desert-Marsh and Arbon Highlands-Shoshone/Lava Beds-Raft River
Region-Blackfoot Mountains-Lower Snake River Plain-
125 PM MDT Thu Aug 19 2021


...Moderate to Heavy Rainfall...

Moderate to heavy rainfall has fallen from around Idaho Falls south 
to the Utah line with most areas receiving 0.50 to 1.00 inch of rain 
in the last 6 hours. Another 0.25 to 0.75 inches is likely 
especially along the east benches of the Snake Plain through this 
afternoon. 

Ponding of water is likely in low lying areas, especially those 
areas that are paved. Please do not drive through water. Make sure 
all drains are clear.  


Locations impacted include...
Pocatello, Blackfoot, American Falls, American Falls Reservoir,
Neeley, Goshen, Chubbuck, Shelley, Aberdeen, Inkom, Firth, Rockland,
Rose, Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport, Fort
Hall Putnam Lodge, Cold Water Rest Area, Fort Hall Buffalo Lodge and
Fort Hall Eagle Lodge.

LAT...LON 4225 11335 4331 11303 4338 11205 4242 11233

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 19, 10:39 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 19, 10:39 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1039 AM MDT Thu Aug 19 2021

.UPDATE...Updated the forecast now through this evening to
increase rain shower probabilities as well as increase qpf or
rain amounts over the Snake Plain and Southeastern Highlands.
There are areas from Idaho Falls straight south to the Utah Line
that could easily see 0.50 to 1.00, possibly higher for upslope
areas along the eastern bench of the Snake plain. Also, with this
rain, have reduced today's high temperature. Some areas in the
Snake Plain and along the eastern bench will now not likely get
into the 60s as highs.
Wyatt

&&

.PREV DISCUSSION... /issued 219 AM MDT Thu Aug 19 2021/

SHORT TERM...Today through Saturday night. Early morning satellite
imagery depicted a complex elongated low centered over Boise with
two additional circulation centers...one over the Panhandle and a
second rotating through SW Utah. Numerical models rotate the Utah
circulation north today with attending showers and thunderstorms
increasing over the ERN mountains and Snake River Plain throughout
the day. By this evening, the remains of the upper low track east
into Wyoming with an increasingly drier NNW flow overspreading SE
Idaho through the night. The models show some lingering moisture and
instability along the Montana and Wyoming borders Friday but for the
most part dry conditions should prevail elsewhere while the next
upstream Pacific trough digs SE into Seattle. The trough continues
to dig SE overnight with the leading edge of attending showers
working into the CNTRL mountains by Saturday morning and spreading
across the remainder of SE Idaho during the day as the trough sweeps
SE into Idaho and exits east of the region into Wyoming by Sunday
morning. Temperatures will remain cool today under the low and then
warm some Friday ahead of the next incoming trough. Slightly cooler
temperatures are anticipated Saturday as the second trough sweeps
through the region. Huston

LONG TERM...Sunday through Thursday. A broad upper trough is
present in deterministic models Sunday and Monday over the PAC NW.
There is good consensus with a departing shortwave to the east
Sunday morning. Models now project a lower amplitude trough than
previous runs and, therefore, the forecast is trending a bit drier.
QPF amounts for Sunday will be 0.05 inches or less, and only in the
Caribou Highlands and the Driggs/Island Park areas. We should still
see cool temperatures in place on Sunday with Monday being about 5
to 7 degrees warmer. Expect to see the trough slowly push eastward
keeping most of the moisture and lift to the north. We'll be under a
broad mid-level cyclonic flow Monday, and this may help sustain a
few isolated thunderstorms in the Eastern Highlands. Warmer and
drier weather will move into the region by mid-week with
temperatures back near seasonal normals. We're keeping an eye on the
GFS as it develops a strong mid-level trough over the Pacific Coast
Wednesday night and Thursday, but keeping the forecast dry for now.
Hinsberger

AVIATION...Another round of rainshowers and isolated thunderstorms
brought about by an upper low dipping into the Great Basin. A deep
southerly flow will usher in some moderate showers to DIJ throughout
the day today. High-res models show the precip band starting to wrap
around the upper low around mid-day, bringing the rain into PIH and
IDA, then perhaps to BYI and SUN around mid-afternoon. Thunderstorm
chances are fairly low given the cool temperatures and expected
cloud cover, but cold air in the upper levels may be sufficient to
destabilize us enough to see some isolated thunder today. Clearing
will likely occur late tonight from west to east as the low exits
the region. Hinsberger

FIRE WEATHER...Scattered showers and thunderstorms along with
cooler temperatures are anticipated today as a low pressure system
rotates slowly east through southern Idaho. Improving conditions
follow later tonight as the low shifts east across Wyoming and a
drier northwest flow overspreads the region. The next upstream
disturbance digs southeast into the Seattle area Friday afternoon
while lingering moisture and instability support isolated to
scattered showers along the Montana and Wyoming divide regions
particularly in the afternoon. The next incoming disturbance sweeps
southeast across the region Saturday with attending showers and
thunderstorms and cooler temperatures impacting the region once
again. Drier and warmer temperatures return to the region early next
week as a disorganized ridge of high pressure struggles to rebound
across the west. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 19, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
125 PM MDT Thu Aug 19 2021

IDZ051-052-054-055-057>059-062-192215-
Eastern Magic Valley-Franklin/Eastern Oneida Region-Arco/Mud Lake
Desert-Marsh and Arbon Highlands-Shoshone/Lava Beds-Raft River
Region-Blackfoot Mountains-Lower Snake River Plain-
125 PM MDT Thu Aug 19 2021

...Moderate to Heavy Rainfall...

Moderate to heavy rainfall has fallen from around Idaho Falls south
to the Utah line with most areas receiving 0.50 to 1.00 inch of rain
in the last 6 hours. Another 0.25 to 0.75 inches is likely
especially along the east benches of the Snake Plain through this
afternoon.

Ponding of water is likely in low lying areas, especially those
areas that are paved. Please do not drive through water. Make sure
all drains are clear.

Locations impacted include...
Pocatello, Blackfoot, American Falls, American Falls Reservoir,
Neeley, Goshen, Chubbuck, Shelley, Aberdeen, Inkom, Firth, Rockland,
Rose, Fort Hall Bannock Creek Lodge, Pingree, Pocatello Airport, Fort
Hall Putnam Lodge, Cold Water Rest Area, Fort Hall Buffalo Lodge and
Fort Hall Eagle Lodge.

LAT...LON 4225 11335 4331 11303 4338 11205 4242 11233

TW

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.